Get E-Book on COVID-19

Q. I gained a lot of weight along with pitting edema in legs, ankles and feet. Is it due to hypothyroidism?

Answered by
Dr. Divakara P
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Dec 05, 2019 and last reviewed on: Dec 07, 2019

Hello doctor,

I have gained 50 lbs in the last six months. I have pitting edema in my legs, ankles, and feet, by the end of the day my feet and ankles are severely swollen and the skin feels stretched. When I go to squat down my legs feel like a balloon that is about to burst. My arms and hands are swollen, I have a ring that I used for eight years and used to be loose on my finger, but now I cannot even get it on my finger.

I am so fatigue every day, no matter how much sleep I get. My eyes feel heavy, I find myself nodding off at work. I do not ever feel like hanging out with my friends even. I have major mood swings. I cry about things that normally would not make me cry. I get really uncontrollable anger and find myself wondering why I am so angry but I just cannot seem to control it.

I have had very little interest in sex with my boyfriend and I live together and we went three months without sex because I just have not had the interest in it, or felt like I do not have the energy to actually have sex. I get occasional tingling in my hands. I will be sitting and doing my makeup and my hands will start to feel a tingle. Or I will be driving to work and my hands will feel almost numb sometimes. I am so thirsty all the time and I am one of those people who drink the recommended amount of water daily.

I am now snoring when I sleep which I never have before. And I feel like I sleep so deeply. Every little noise used to wake me up and now I sleep through really loud thunderstorms, etc. I have battled insomnia for a number of years but now my body is at the extreme opposite. I sleep, but I do not feel rested. I cannot seem to control my own body temperature. I am either burning hot or freezing cold, I cannot ever just be comfortable. Especially at night, I do not even sleep with a blanket and I do not even put the sheet over my legs because my legs especially get unbearably hot. There are a plethora of other random, seemingly unrelated issues, but I will not take up your time with all of those. I have seen my primary care concerning all of these issues and despite my TSH being 5.73 two weeks ago. He was hesitant to call my hypothyroid and still referred to me as sub clinical despite the fact that I am extremely symptomatic. At my urging, he repeated my TSH two days ago and it came back a 3.0. But I know that there is new research showing that anything above 2.0 can be considered hypothyroid when there are symptoms associated. My T3 was 246. My FT4 was 1.1 and I have not gotten my anti-TPO antibody back yet. The basic metabolic panel came back fine-kidneys, liver and heart all checked out fine too. My BP was high 154/93 mmHg when I had an ER visit two weeks ago and then again with my PCP ten days ago, but was back to normal 118/69 mmHg in this most recent visit.

I am frustrated because I am almost certain it is Hashimoto's, or possibly even Cushing's disease. PCP ran a random cortisol urine test which came back normal, but I know that test is not exactly the gold standard for Cushing's diagnosis. But my PCP seems completely unconcerned and seems to want to diagnose me as depressed or having some other psychiatric disorder that I do not feel is appropriate. I am the happiest I have ever been with my life right now, I cannot imagine I would be depressed.

My gut tells me its thyroid, or something else endocrine-related. The fatigue is worse every day. I am currently taking Ocella. Please help.

Dr. Divakara P

Diabetology Endocrinology General Medicine Internal Medicine Pain Medicine Pulmonology (Asthma Doctors)
#

Hello,

Welcome to icliniq.com.

Well, your weight gain is most probably due to fluid retention in the body and it is the same fluid retention that is causing edema of your legs, arms, and hands. The cause for this fluid retention could be low protein levels, kidney problem or heart problems. I would advise you the following tests:

1. Serum creatinine.

2. Liver function test.

3. 2D echo.

Now coming to your fatigue, thirst and tingling sensation it could be due to diabetes, Vitamin B12 and D3 deficiency. Hence, I recommend you to get tested for the above conditions. Coming to your snoring and feeling unrest even after sleep. Probably you might be having a condition called sleep apnea syndrome where you may having obstruction to airflow during sleep causing repeated, transient choking spells and hence you snore and feel drowsy after you wake up. This condition can be confirmed by doing a test called sleep study. Kindly get it done and revert back. The main cause for the Sleep Apnea syndrome is you being overweight. So kindly start reducing weight.

As your thyroid is considered you do not have hypothyroidism. But yes Cushing's is a possibility and you are right. You need to get serum cortisol tested at 8 am and 4 pm. But kindly get the other tests advised by me also and revert back.

I hope this helps.


Was this answer helpful?

 | 

Related Questions:
Can Renflexis cause ankle swelling?
Can hypothyroidism cause intermittent palpitations?
I need a second opinion regarding my MRI ankle reports.
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Are weight gain and excess sweating side effects of Escitalopram?

Query: Hello doctor, Are weight gain and increased sweating typical side effects of the medication Escitalopram (Lexapro, Cipralex)? I am asking because I gained about 6 lbs in three months and I sweat a lot but I must admit that I am a regular alcohol user. About 4 to 5 drinks on the week (evening only,...  Read Full »

What causes weight gain, sweating, and tiredness?

Query: Hi doctor, Recently, I ordered thyrocare test. The test report shows total triiodothyronine (T3) CLIA 117 ng/dL, total thyroxine (T4) CLIA 10.9 µg/dL, thyroid stimulating hormone (TSH) CLIA 9.04 µIU/mL, FT3 - 3.03, FT4 - 1.08 and anti-microsomal antibody (AMA) - 315. My BP is 145/90 mmHg. I have s...  Read Full »

Can hypothyroidism cause joint pain, shivering and fever?

Query: Hi doctor, I am 30 years old. My weight is 60 kg and height is 5'10". Three months before, I was diagnosed with hypothyroidism. Also, I am suffering from joint pain, shivering and fever. For this condition doctor advised me to take Thyrox 50 mcg, Thyrox 100 mcg for 10 days and Thyrox 125 mcg for ne...  Read Full »

Also Read


Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»
I was diagnosed with Celiac disease a year back. Can you suggest any medicine?
Having celiac fromnlast 10 year dignosis recently ayear ago since then i am gluten free still cant absorb food feeling w...  Read more»
My head is shivering from 20 days, and it feels like head trauma. What is the cause?
Hello sir, My head is shivering like anything , feeling like trauma is head. And its start anytime in a day and when s...  Read more»

Ask your health query to a doctor online?

Ask an Endocrinologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.